Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2016, 3:58 PM EDT for 4 counties in Virginia. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 3:58 PM EDT (19:58 UTC)
- Expired
- May 11, 2016, 5:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 68 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:00 PM EDT | TSTM WND DMG | 4 Sw Stewartsville, VA | TREE DOWN ON COOPERS COVE RD |
| May 11, 4:06 PM EDT | TSTM WND DMG | 3 Ssw Northwest Smith M, VA | TREE DOWN ON BOOKER T WASHINGTON HWY |
| May 11, 4:06 PM EDT | TSTM WND DMG | 4 Wsw Northwest Smith M, VA | TREE DOWN ON EDWARDSVILLE RD |
| May 11, 4:12 PM EDT | TSTM WND DMG | 3 Ssw Northwest Smith M, VA | TREE DOWN ON BOOKER T WASHINGTON HWY |
| May 11, 4:30 PM EDT | HAIL 0.88 | 6 Nnw Penhook, VA | HAIL COVERING THE GROUND SEVERAL INCHES DEEP LARGEST NOTED WAS NICKLE SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
479
WUUS51 KRNK 111958
SVRRNK
VAC019-067-143-161-112100-
/O.NEW.KRNK.SV.W.0060.160511T1958Z-160511T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PITTSYLVANIA COUNTY IN VIRGINIA...
SOUTHEASTERN ROANOKE COUNTY IN VIRGINIA...
NORTHEASTERN FRANKLIN COUNTY IN VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN VIRGINIA...
* UNTIL 500 PM EDT
* AT 358 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROANOKE
MOUNTAIN...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONETA...
HUDDLESTON...
PENHOOK...
NORTH SHORE...
AND NORTHWEST SMITH MOUNTAIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3712 7940 3710 7942 3709 7940 3706 7944
3706 7942 3694 7951 3698 7961 3714 7996
3726 7990 3714 7939 3713 7940 3712 7938
TIME...MOT...LOC 1958Z 293DEG 18KT 3720 7985
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
553
WWUS51 KRNK 112019
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT WED MAY 11 2016
VAC019-067-143-161-112100-
/O.CON.KRNK.SV.W.0060.000000T0000Z-160511T2100Z/
PITTSYLVANIA VA-ROANOKE VA-FRANKLIN VA-BEDFORD VA-
419 PM EDT WED MAY 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN ROANOKE...NORTHEASTERN
FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...
AT 419 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WESTLAKE
CORNER...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONETA...
HUDDLESTON...
PENHOOK...
NORTH SHORE...
AND NORTHWEST SMITH MOUNTAIN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3712 7940 3710 7942 3709 7940 3706 7944
3706 7942 3694 7951 3698 7961 3713 7993
3726 7990 3714 7939 3713 7940 3712 7938
TIME...MOT...LOC 2019Z 305DEG 19KT 3713 7974
HAIL...1.00IN
WIND...60MPH
$$
KK133
WWUS51 KRNK 112052
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT WED MAY 11 2016
VAC019-067-143-161-112101-
/O.EXP.KRNK.SV.W.0060.000000T0000Z-160511T2100Z/
PITTSYLVANIA VA-ROANOKE VA-FRANKLIN VA-BEDFORD VA-
452 PM EDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
PITTSYLVANIA...SOUTHEASTERN ROANOKE...NORTHEASTERN FRANKLIN AND
SOUTHWESTERN BEDFORD COUNTIES WILL EXPIRE AT 500 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3712 7940 3710 7942 3709 7940 3706 7944
3706 7942 3694 7951 3698 7961 3713 7993
3726 7990 3714 7939 3713 7940 3712 7938
TIME...MOT...LOC 2049Z 293DEG 18KT 3713 7974
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM EDT, 8 minutes earlier.
Area forecast discussion, May 11, 3:50 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 350 PM EDT WED MAY 11 2016 .SYNOPSIS... A stationary front will remain overhead through tonight into Thursday, which will continue to be the focus for scattered showers and thunderstorms. A cold front should sweep through the Mid Atlantic on Friday. Much cooler air will arrive for the upcoming weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 350 PM EDT Wednesday... The atmosphere is destabilizing over southeast West Virginia and the New and Roanoke River valleys in Virginia. In fact, the first thunderstorm of the day is developing over Roanoke at this hour. Any strong storm could potentially turn severe and produce large hail and damaging winds. This area has seen the most sunshine, but other locations in northwest North Carolina and near Lynchburg are still stuck under the clouds. High temperatures should generally reach the upper 60s to the lower 80s this evening. Some of the shower and thunderstorm activity could linger well into tonight as the stationary front lingers overhead. There could be some areas of fog and drizzle likely beyond midnight toward early Thursday morning. In addition, there could be more remnant upstream convection approaching from the west during the morning that may bring showers and possibly a rumble of thunder. More of the same weather is expected during Thursday as the Mid Atlantic awaits a cold front to arrive from the Ohio River valley later in the week to change this unsettled pattern. && .SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/... As of 330 PM EDT Wednesday... The upper level pattern will feature a digging trof into the weekend before a transition to a more zonal flow regime by Sunday. This will push a cold front though the region Thursday night into Friday morning. Timing of the front looks to bring some showers/storms west of the Blue Ridge from upstream convection overnight Thursday with perhaps a break before more showers/storms generate in developing diurnal instability across the piedmont. Dynamics look quite limited so at this time the threat for severe weather with the frontal passage looks quite low. On Saturday a reinforcing cold front will move through as the upper trof continues to surge in from the northwest while generating some showers and maybe a rumble of thunder with modestly mid level lapse rates mainly west of the Blue Ridge. It will also be quite blustery as the colder air moves in Saturday and high temperatures will be a few degrees below normal. Sunday will remain cool but looks to remain dry under high pressure but some showers may creep in Sunday night as warmer air tries to work back into the region. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 330 PM EDT Wednesday... By early next week the upper flow develops some weak sympathetic ridging in the east in response to a broad digging trof in the west. Monday looks to be dry with high pressure over the region, but we then start to see some divergence in model solutions which leads to greater uncertainty. The most likely scenario will be for isentropic lift to ride over a bit of a wedge on Tuesday with an opportunity for showers. Then as we get into deeper southerly flow showers and thunderstorms will be develop in unstable air ahead of a cold front approaching from the west. Temperatures should exhibit a slight warming trend and generally be close to normal through the middle of next week. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... As of 135 PM EDT Wednesday... A stationary front continues to linger over the Mid Atlantic. Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough clearing has allowed conditions to reach VFR. With this frontal boundary still overhead, it shall continue to spark scattered showers and thunderstorms if the atmosphere becomes unstable. However, there is still not enough confidence to pinpoint locations where convection will eventually track later this evening, so just VCTS was kept for all TAF sites. With recent rainfall and a wet ground, fog and drizzle appear likely to form again tonight. Confidence is quite high that ceilings should lower to IFR/LIFR for all sites except KBLF, which could potentially not drop all the way down to those levels. Recovery from these low ceilings will take most of Thursday morning, and some scattered showers from remnant upstream convection could arrive west of the Blue Ridge during this time. EXTENDED DISCUSSION... More showers and thunderstorms are possible for Thursday. Periods of drizzle, fog, and low ceilings are likely again on Thursday night. By Friday, a cold front should cross over the Mid Atlantic. A much cooler air mass should arrive behind this frontal passage for the upcoming weekend. Scattered showers and MVFR ceilings are possible in the mountains on Saturday, but all sites should be VFR for Sunday and Monday as high pressure builds overhead. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...MBS LONG TERM...MBS AVIATION...PW
Hazardous weather outlook, May 11, 3:11 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT WED MAY 11 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 311 PM EDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PW
In the hours before
Special weather statement, May 11, 3:17 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT WED MAY 11 2016 VAZ018-022-023-034-112015- CRAIG-ROANOKE-BOTETOURT-BEDFORD- 317 PM EDT WED MAY 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...NORTHERN ROANOKE...CITY OF ROANOKE... SOUTHWESTERN BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES... AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER HOLLINS...MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROANOKE... SALEM... VINTON... BEDFORD... AND STEWARTSVILLE. THIS INCLUDES ROANOKE REGIONAL AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3739 8026 3745 8022 3735 7953 3718 7963 TIME...MOT...LOC 1916Z 293DEG 19KT 3735 7997 KK
Special weather statement, May 11, 3:38 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED MAY 11 2016
VAZ019-020-023-024-112045-
ROCKBRIDGE-BATH-BOTETOURT-ALLEGHANY-
338 PM EDT WED MAY 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BATH...CITY OF
LEXINGTON...SOUTHERN ROCKBRIDGE...CITY OF BUENA VISTA...NORTH
CENTRAL BOTETOURT AND NORTHEASTERN ALLEGHANY COUNTIES...
AT 337 PM EDT...A STRONG THUNDERSTORM WAS OVER CLIFTON FORGE...MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
CLIFTON FORGE...
GLASGOW...
AND COLLIERSTOWN.
THIS INCLUDES VMI.
LAT...LON 3784 7924 3763 7941 3761 7945 3782 7990
3795 7981
TIME...MOT...LOC 1937Z 293DEG 17KT 3784 7977
KKLocal storm report, May 11, 3:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL VINTON 37.27N 79.89W
05/11/2016 E0.88 INCH ROANOKE VA TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL
&&
MSPORERLocal storm report, May 11, 3:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 5 N ROANOKE 37.35N 79.95W
05/11/2016 E0.50 INCH ROANOKE VA TRAINED SPOTTER
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:39 PM EDT | Special Weather Statement | RNK | Charlotte | 66 min |
| May 10, 9:53 PM EDT | Special Weather Statement | RNK | Charlotte | 52 min |
| May 10, 10:28 PM EDT | Special Weather Statement | RNK | Franklin | 62 min |
| May 10, 11:18 PM EDT | Special Weather Statement | RNK | Bland, Giles, Tazewell | 57 min |
| May 10, 11:41 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Pittsylvania | 49 min |
| May 11, 12:27 AM EDT | Special Weather Statement | RNK | Alleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more | 33 min |
| May 11, 1:07 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 4 more | 53 min |
| May 11, 1:29 AM EDT | Special Weather Statement | RNK | Charlotte | 31 min |
| May 11, 4:59 AM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| May 11, 3:17 PM EDT | Special Weather Statement | RNK | City of Roanoke | 58 min |
| May 11, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 61 min |
| May 11, 3:38 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 67 min |
| May 11, 4:09 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 66 min |
| May 11, 4:37 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 113 min |
| May 11, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 45 min |
| May 11, 5:03 PM EDT | Special Weather Statement | RNK | Botetourt | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.